WebMD Medical News
Daniel J. DeNoon
Louise Chang, MD
Sept. 5, 2008 -- The FDA is "evaluating" new adverse-event reports
for 20 drugs, the agency announced today.
A 2007 federal law requires the FDA to disclose all its investigations into
reports of possibly drug-related adverse events. Today's list is the first of
this series of quarterly reports.
The list includes adverse events reported between Jan. 1 and March 31, 2008.
FDA officials say it will be "weeks or months" before more recent
reports are made.
All of the reports on the list come from the FDA's early-warning system for
drugs already on the market. This Adverse Event Reporting System (AERS)
collects reports from patients, hospitals, doctors, and drug companies about
suspicious problems that might -- or might not -- be related to a
Just because a drug is on the list doesn't mean it isn't safe -- or even
that it caused the suspected problem. Nobody should stop taking a drug just
because it's on the list, the FDA says.
"If a drug is listed, it means we have begun an analysis to see if there
is a safety problem that requires further evaluation," Gerald Dal Pan, MD,
MPH, director of the FDA office of surveillance and epidemiology, said at a
When that evaluation is done, the FDA will either issue further warnings or
an all-clear, Dal Pan said.
Here's the list of drugs and the "adverse events" -- side effects --
reported to the AERS database:
Product Name: Active Ingredient (Trade)or Product Class
Potential Signal of Serious Risk/New Safety Information
Arginine Hydrochloride Injection (R-Gene 10)
Pediatric overdose due to labeling / packaging confusion
Cardiac arrest (heart stops working)
Hemarthrosis (blood in a joint)
Fluorouracil Cream (Carac) and Ketoconazole Cream (Kuric)
Adverse events due to name confusion
Anaphylactic-type (life-threatening allergic) reactions
Hypoglycemia (low blood sugar)
Insulin U-500 (Humulin R)
Ivermectin (Stromectol) and Warfarin
Hepatotoxicity (liver toxicity)
Stevens-Johnson syndrome (a deadly drug reaction)
Skin melanomas (deadly skin cancer)
Overdose due to labeling confusion
Octreotide Acetate Depot (Sandostatin LAR)
Ileus (bowels not moving)
Oxycodone Hydrochloride Controlled-Release (OxyContin)
Drug misuse, abuse, and overdose
Perflutren Lipid Microsphere (Definity)
Cardiopulmonary reactions (lung/heart problems)
Phenytoin Injection (Dilantin)
Purple glove syndrome (discoloration, pain, and swelling of the hand that
may lead to amputation)
Overdose due to sample pack labeling confusion
Peripheral neuropathy (tingling or
numbness in the extremities)
Tumor Necrosis Factor (TNF) Blockers
Cancers in children and young adults
The report does not say how many people were affected by these possible drug
reactions, nor does it give any indication of their severity.
"Our safety evaluators will look at the seriousness of the event,
whether we are seeing greater numbers of a certain kind of event we should not
expect, whether there is something new and not known about the drug, or whether
this is something known but which may require refinement of our knowledge,"
Dal Pan said.
"This extends our commitment to keep the public and the health care
community informed of what we are evaluating," Paul Seligman, MD, MPH, FDA
associate director of safety policy and communication, said at the news
SOURCES:FDA, "Potential Signals of Serious Risks/New Safety Information
Identified by the Adverse Event Reporting System (AERS), January - March
2008," posted on the FDA web site, Sept. 5, 2008.News release, FDAGerald Dal Pan, MD, MPH, director, Office of Surveillance and Epidemiology,
Center for Drug Evaluation and Research (CDER), FDA.Paul Seligman, MD, MPH, associate director of Safety Policy and
Communication, CDER, FDA.
Here are the most recent story comments.View All
The views expressed here do not necessarily represent those of WETM 18 Online
The Health News section does not provide medical advice, diagnosis or treatment. See additional information.